The present paper considers the case of JD, who is a 62-year-old woman with a history of psychiatric diagnoses, which indicate her predisposition to delusions. Her major complaint is auditory hallucinations. Despite the detection of QTc prolongation (QTcP), she takes an antipsychotic drug (AD), and an increase in the dosage is planned, which, if managed carefully, appears to be a correct course of action.
specifically for you
for only $16.05 $11/page
Schizophrenia and Bipolar Disorder with Psychotic Features
Throughout her life, JD has received several diagnoses, including bipolar disorder with psychotic features (BDPF). According to the American Psychiatric Association [APA] (2013), various psychotic disorders (including BDPF) and schizophrenia are defined by the same symptoms: the presence of delusions, hallucinations, disorganized thinking, and abnormal motor behavior, and the absence or diminished presence of emotional expression, speech, social and other activity and pleasure. The differences between schizophrenia and BDPF include the severity of the symptoms and the “temporal relationship between the mood disturbance and the psychosis” (p. 104). In other words, if hallucinations and delusions only occur during a major mood episode, BDPF is diagnosed, but if the symptoms do not coincide with major mood episodes, schizophrenia is diagnosed. Also, in BDPF diagnosis, one month of symptoms is enough (APA, 2013, p. 96), but schizophrenia is only diagnosed if the signs of this disorder are present for over six months in prodromal, acute, and residual phases (APA, 2013, p. 99). Currently, JD is diagnosed with an acute episode of a multi-episode schizophrenia.
QTc Levels and Titration
JD experiences a QTcP, which means that the time between the beginning of Q-wave and the ending of T-wave in her electrocardiogram is abnormally long (Takeuchi, Suzuki, Remington, & Uchida, 2015). QTcP is regarded as a “risk factor for ventricular arrhythmias and sudden cardiac death” (Niemeijer, Berg, Eijgelsheim, Rijnbeek, & Stricker, 2015, p. 855). For JD’s case, it is important that certain AD, including ziprasidone, which JD recalls taking, and risperidone, which she is supposed to take now, are often associated with an increased probability of QTcP (Takeuchi et al., 2015). This factor has caused JD’s prescribers to reduce her Risperdal dosing, and it may call to question the suggestions to increase it.
The evidence from clinical trials indicates that there is no “obvious” relationship between risperidone and QTcP (Takeuchi et al., 2015, p. 205). As shown by Vieweg et al. (2013), who have analyzed relevant cases, risperidone is a “relatively safe drug,” especially in patients who do not have other risk factors for QTcP (p. 515). However, the onset of drug-induced QtcP is indeed affected by various risk factors, including ethnicity (Niemeijer et al., 2015, pp. 859-861). JD is a Caucasian female, which means that she may be in a risk group (Niemeijer et al., 2015, p 861).
Thus, it can be reasoned that the evidence on the topic does not seem to be strong enough to make conclusive judgments about the titration decision from the case. JD has at least one risk factor for drug-induced QTcP, which justifies the reduction of the dosing, but risperidone is evidenced to be relatively safe, which may justify an increase given the lack of antipsychotic effects on this dosing. In general, it is important to monitor JD’s state and make careful decisions, taking into account all the information available for the relevant risk factors.
QTc: Community Views and Standards
The psychiatric community appears to view QTcP as an important factor that needs to be taken into account during intervention planning. For example, after making a conclusion that the currently existing evidence cannot indicate a direct relationship between AD and QTcP (with certain exceptions), Takeuchi et al. (2015) still insist that the use of these drugs needs to be conservative and mindful of QTc (p. 221). No official standards for the use of AD in the case of QTcP were found, but the information presented above suggests that it is reasonable to choose “relatively safe” drugs while considering additional risk factors (Niemeijer et al., 2015, Vieweg et al., 2013; Takeuchi et al., 2015).
American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders; DSM-5 (5th ed.). Washington, DC: American Psychiatric Publishing.
100% original paper
on any topic
done in as little as
Niemeijer, M., Berg, M., Eijgelsheim, M., Rijnbeek, P., & Stricker, B. (2015). Pharmacogenetics of drug-induced qt interval prolongation: An update. Drug Safety, 38(10), 855-867. Web.
Takeuchi, H., Suzuki, T., Remington, G., & Uchida, H. (2015). Antipsychotic polypharmacy and corrected QT interval: A systematic review. The Canadian Journal of Psychiatry, 60(5), 215-222. Web.
Vieweg, W., Hasnain, M., Hancox, J., Baranchuk, A., Digby, G., & Kogut, C., … Pandurangi, A.K. (2013). Risperidone, QTc interval prolongation, and torsade de pointes: a systematic review of case reports. Psychopharmacology, 228(4), 515-524. Web.